Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Des Moines, IA

April 30, 2003Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2003, 8:12 PM CDT for Appanoose County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 8:12 PM CDT (01:12 UTC)
Expired
Apr 30, 2003, 9:00 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
611 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS53 KDMX 010112
SVRDMX
IAC007-010200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 900 PM CDT

* AT 807 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF PLANO...OR ABOUT 48 MILES
  SOUTHWEST OF OTTUMWA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR NUMA AROUND 820 PM...
  NEAR CINCINNATI AROUND 825 PM...
  NEAR CENTERVILLE MUNICIPAL AIRPORT AROUND 830 PM...
  6 MILES SOUTH OF UDELL AROUND 840 PM AND
  NEAR MOULTON AROUND 845 PM.

THERE IS NO SEVERE THUNDERSTORM WARNING IN EFFECT FOR WAYNE 
COUNTY...BUT A TORNADO WARNING REMAINS IN EFFECT FOR WAYNE COUNTY 
UNTIL 845 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR
SOUTHERN IOWA.

LAT...LON 4091 9310 4060 9309 4061 9265 4090 9265

JUNGBLUTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 30, 3:25 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED APR 30 2003

SHORTER TERM...EYES ARE ON THE SVR THREAT WHICH IS BUILDING ALG AND
S OF THE WRMFNT. FNT LOCATED FM LOW IN XTRM SERN NEB THEN EWD ACRS
THE NRN TIER OF COUNTIES IN NRN MO. WL TREND ALG WITH THE RUC NXT
18-24 HRS WHICH HAS PRIMARY CONVECTION FOCUS OVR THE SERN HALF OF
THE FA. MRNG H8 FNT WL LIKELY COME INTO PLAY OVRNGT AS WELL WHICH IS
SITUATED FARTHER TO THE N ESTIMATED FM OMA-FOD-DBQ. ANY ERLY MRNG
ACTIVITY SHOULD BE EAST OF A ALO-LWD LN BY 09Z. TMPS ABT AS
PREVIOUSLY FCST NXT FEW DAYS. GRDLY IMPVG WX TMR WITH A DECENT WX
DAY FRI AND INTO SAT UNDER S/W RDGG ALF.

LONGER TERM...NXT MAJOR S/W ARRIVES SUN WHICH HAS BEEN RELATIVELY
CONSISTENT THE PAST COUPLE OF RUNS. ENSEMBLES AND CANADIAN SUPPORT
INCRG PCPN CHC BY SUN..LASTING INTO ERLY TUE. TMPS DAY3-7 NOT CHGD
MUCH FM PREV FCSTS.

.DSM...NONE

MYERS
Hazardous weather outlook, Apr 30, 11:27 AM CDT, 8 hours 45 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

...SCATTERED SEVERE THUNDERSTORMS LIKELY AFTER 2 PM IN CENTRAL AND
SOUTHERN IOWA...

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN
HALF OF CENTRAL IOWA...MAINLY ALONG AND SOUTH OF TAMA...AMES...AND
ATLANTIC...WITH A SLIGHT RISK ACROSS NORTH CENTRAL IOWA.  THREATS
INCLUDE SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF VERY LARGE HAIL
GREATER THAN 1 INCH...DAMAGING WIND...AND ISOLATED TORNADOES.  RAPID
THUNDERSTORM DEVELOPMENT IS ANTICIPATED  BETWEEN 2 AND 4 PM
IN WEST CENTRAL AND SOUTHWEST IOWA...SPREADING ACROSS THE REMAINDER
OF CENTRAL AND SOUTH CENTRAL IOWA LATE THIS AFTERNOON AND EARLY
EVENING.

A WARM FRONT WILL MOVE FROM NORTHERN MISSOURI TO NEAR CRESTON...DES
MOINES AND ALONG THE INTERSTATE 80 CORRIDOR EAST OF DES MOINES BY
MID AFTERNOON.  VERY UNSTABLE AIR SOUTH OF THE FRONT WILL DEVELOP
COMBINED WITH ALREADY FAVORABLE WIND SHEAR PROFILES SHOULD CREATE A
DANGEROUS SEVERE WEATHER THREAT AS THUNDERSTORMS RAPIDLY DEVELOP AND
BECOME SEVERE.  ISOLATED TORNADOES ARE ALSO POSSIBLE...ALONG OR NEAR
STORMS ALONG THE WARM FRONT...AND NEAR STORMS THAT FORM CLOSE TO A
LOW PRESSURE CENTER MOVING INTO SOUTHERN IOWA THIS EVENING.

ADDITIONAL HEAVY RAINFALL MAY POSE A LOCAL URBAN FLOODING THREAT
...MAINLY ACROSS AREAS THAT RECEIVED HEAVY RAINFALL THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY OVER CENTRAL IOWA WILL
COME LATE SUNDAY THROUGH THROUGH TUESDAY.  A SLIGHT RISK OF SEVERE
WEATHER EXISTS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

MID IOWA SKYWARN...SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD
PREPARE FOR ACTIVATION THIS AFTERNOON AND EVENING FOR AN ACTIVE
SEVERE WEATHER EVENT.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

In the hours before

Local storm report, Apr 30, 6:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0642 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    8 W CHILLICOTHE           IA   FX TORNADO
04/30/03   MONROE                         BRIEF 2 MINUTE TOUCHDOWN.

0630 PM    8 W CHILLICOTHE           IA   FX TORNADO
04/30/03   MONROE                         BRIEF 2 MINUTE TOUCHDOWN.

MR
Local storm report, Apr 30, 6:50 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0650 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    CHILLICOTHE               IA   0.75 IN HAIL
04/30/03   WAPELLO                        REPORTED BY TRAINED
                                          SPOTTER.

0637 PM    5 SSW BENTON              IA   0.75 IN HAIL
04/30/03   RINGGOLD

0637 PM    5 SSW BENTON              IA   0.75 IN HAIL
04/30/03   RINGGOLD                       REPORTED BY TRAINED
                                          SPOTTER.

MR
Local storm report, Apr 30, 6:52 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0652 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    1 S EDDYVILLE             IA   2.75 IN HAIL
04/30/03   WAPELLO                        REPORTED BY IOWA STATE
                                          PATROL.

MR
Local storm report, Apr 30, 7:03 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0703 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    7 S MOUNT AYR MUNICIPAL A IA   0.88 IN HAIL
04/30/03   RINGGOLD                       REPORTED BY TRAINED
                                          SPOTTER.

0645 PM    7 S MOUNT AYR             IA   0.88 IN HAIL
04/30/03   RINGGOLD                       REPORTED BY TRAINED
                                          SPOTTER.

MR
Local storm report, Apr 30, 7:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0720 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 PM    LAMONI                    IA   1.75 IN HAIL
04/30/03   DECATUR

0712 PM    LAMONI                    IA   1.00 IN HAIL
04/30/03   DECATUR                        REPORTED BY TRAINED
                                          SPOTTER.

0713 PM    1 N LAMONI                IA   DOWNBURST
04/30/03   DECATUR                        REPORTED BY STORM SPOTTER.

MR
Local storm report, Apr 30, 7:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0750 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    3 E ADEL                  IA   1.00 IN HAIL
04/30/03   DALLAS

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:24 PM CDTSevere Thunderstorm WarningDMXWapello66 min
Apr 30, 7:34 PM CDTSevere Thunderstorm WarningDMXWayne41 min
Apr 30, 7:41 PM CDTTornado WarningDMXWapello49 min
Apr 30, 7:54 PM CDTTornado WarningDMXWayne51 min
Apr 30, 8:01 PM CDTSevere Thunderstorm WarningDMXDallas, Polk44 min
Apr 30, 8:09 PM CDTSevere Thunderstorm WarningDMXWayne51 min
Apr 30, 8:10 PM CDTSevere Thunderstorm WarningDMXMahaska50 min
Apr 30, 8:25 PM CDTSevere Thunderstorm WarningDMXMadison20 min
Apr 30, 8:35 PM CDTTornado WarningDMXAppanoose40 min
Apr 30, 8:36 PM CDTSevere Thunderstorm WarningDMXWarren54 min
Apr 30, 8:38 PM CDTSevere Thunderstorm WarningDMXJasper67 min
Apr 30, 8:47 PM CDTSevere Thunderstorm WarningDMXPolk43 min
Apr 30, 9:09 PM CDTSevere Thunderstorm WarningDMXDavis66 min
Apr 30, 9:33 PM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Apr 30, 9:57 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.